Do the anti inflammatory effects of prednisolone wear... - NRAS

NRAS

33,678 members41,738 posts

Do the anti inflammatory effects of prednisolone wear off towards the end of the day?

BethRidout24 profile image

Hi All,

I was wondering if anyone has experience with prednisolone? I am on week 2 of taking it for RA and have noticed that it’s really effective on my pain and inflammation immediately and for about 3/4 of the day but by the time evening comes I am in pain again. I have a dose of 3 x 5mg this week and will decrease next week to 2, then 1.

Is this normal for it to wear off?

15 Replies

I’m on the same dose as you and dropped to 2 tablets 3 days ago. My joints are better but I can’t sleep only hit 45mins last night and today I’m dizzy and respiratory is dry and hot. ( don’t know if it’s the pred)I have noticed I’m slightly stiffer in the late evening .

BethRidout24 profile image
BethRidout24 in reply to J1707

I feel exactly the same. In the evening around 6/7pm I start to feel light headed and overly warm. I have struggled to get to sleep because I feel like the heat and stiffness in my joints is worse than ever but feel much better again once I take the pred in the morning.

J1707 profile image
J1707 in reply to BethRidout24

Yes I’m getting bad burning in my feet joints no comfort at night but it’s lingering today

BethRidout24 profile image
BethRidout24 in reply to J1707

Thank you for letting me know. Feel at ease knowing others have similar side effects. I think I will discuss it with my consultant as she told me to expect a 60% or above decrease in pain. I guess I have experienced that but it just doesn’t last 24hrs.

Not heard of that, can you split the dose as I did for an AKI?

I don’t think it would be a problem but I will ask my doctor before I do.

Its always worth a go and does it say take on an empty tum? as I think I wasn't to take with Levothyroxine for some reason.

Gaz227 profile image
Gaz227 in reply to medway-lady

You should always take pred with food , really bad for your stomach not to , I take the gastro resistant ones but still have a biscuit with them to be safe . Plus surely with RA it just relieves the symptoms and does nothing to stop the disease from progressing , I thought D-mards ie MTX etc where the go to drug . Apologies if I’m wrong

medway-lady profile image
medway-lady in reply to Gaz227

Yes your right, but around here at least no new medications DMARDS are being given as lack of blood tests so Prednisolone is a sort of temporary pain and swelling fix until the clinics are up and running again. I'd have thought for a couple of months no problem but not good for longer period. I think drug from hell, it works well but can cause all sorts of side effects including weight gain and awful to get off, but probably is lesser of two evils.

Pasjc profile image
Pasjc in reply to medway-lady

I was in hospital last year with bursitis the pharmacist came to have a chat with me about my meds. She explained why you shouldn't split pred and why you should take it early in the morning. Now this isn't verbatim but your body naturally produces about 8mg of cortisone early morning then for example you take 8mg you then have 16 to see you through the day. ...... hope this makes a bit of sense im sure someone on here can explain it clearer x

You could take naproxen in the evening which should help until you go to sleep.

I was on it for many years and the only thing I would change is had I known I would have refused it point blank. I wish I had never heard of it. Side effects are many that I don't want to go into. Just don't believe it's just OK. Haven't touched it for years but it leaves its mark on you body. Now if needs be I take ibuprofen and I ignore their warnings about it. There is nothing as bad as steroids for you. There are lots of NSAIDs that can be used with less permanent damage and you can use an NSAID with a pain killer as well. If I could go back 13 years I would change a few things. I have very little faith or respect for most doctors. They have none for me so.....

I find I take prednisone at lunchtime because the pain and stiffness after getting up usually wears off a bit after a couple of hours. Definitely need the 20mg I’m on atm which I’m tapering every two weeks by 5mg but options for meds for me other than prednisone are nonexistent at present due to risk factors. I wouldn’t leave it later than lunchtime though or you won’t sleep I find it can increase night sweats and keep me awake. Maybe split them in two doses one in the morning one at lunch ? Have a quick word with rheumy team or GP but I bet you get different answers from both. Answer to your question though is yes it doesn’t last all day not always anyway.

Yes it does wear off , I am now down to 5 mg and my feet are swollen , hands , ankles.

Not good

I’ve been on it for 10 days now and have fortunately only had the wear off effect and a bit of lightheadedness. Hopefully no other side effects come along. I appreciate everyone’s advice though. I will only be on pred for 4 weeks until they put me on hydroxychloriquine which will obviously be a longer term fix.

You may also like...